Resonance tongues in the linear Sitnikov equation

  • Mauricio Misquero
Original Article


In this paper, we deal with a Hill’s equation, depending on two parameters \(e\in [0,1)\) and \(\varLambda >0\), that has applications to some problems in Celestial Mechanics of the Sitnikov type. Due to the nonlinearity of the eccentricity parameter e and the coexistence problem, the stability diagram in the \((e,\varLambda )\)-plane presents unusual resonance tongues emerging from points \((0,(n/2)^2),\ n=1,2,\ldots \) The tongues bounded by curves of eigenvalues corresponding to \(2\pi \)-periodic solutions collapse into a single curve of coexistence (for which there exist two independent \(2\pi \)-periodic eigenfunctions), whereas the remaining tongues have no pockets and are very thin. Unlike most of the literature related to resonance tongues and Sitnikov-type problems, the study of the tongues is made from a global point of view in the whole range of \(e\in [0,1)\). Indeed, an interesting behavior of the tongues is found: almost all of them concentrate in a small \(\varLambda \)-interval [1, 9 / 8] as \(e\rightarrow 1^-\). We apply the stability diagram of our equation to determine the regions for which the equilibrium of a Sitnikov \((N+1)\)-body problem is stable in the sense of Lyapunov and the regions having symmetric periodic solutions with a given number of zeros. We also study the Lyapunov stability of the equilibrium in the center of mass of a curved Sitnikov problem.


Sitnikov problem Hill’s equation Resonance tongues N-body problem 



I thank Professor Rafael Ortega for guiding me in the development of this paper and for his valuable corrections that helped me to clarify my initial approach.


  1. Arnol’d, V.I.: Remarks on the perturbation theory for problems of Mathieu type. Rus. Math. Surv. 38, 215–233 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  2. Bakker, L., Simmons, S.: A separating surface for Sitnikov-like \(n+1\)-body problems. J. Differ. Equ. 258, 3063–3087 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. Belbruno, E., Libre, J., Ollé, M.: On the families of periodic orbits which bifurcate from the circular Sitnikov motions. Celest. Mech. Dyn. Astron. 60, 99–129 (1994)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  4. Bountis, T., Papadakis, K.E.: The stability of the vertical motion in the N-body circular Sitnikov problem. Celest. Mech. Dyn. Astron. 104, 205–225 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. Broer, H.W., Simó, C.: Hill’s equation with quasi-periodic forcing: resonance tongues, instability pockets and global phenomena. Bol. Soc. Brasil. Math. 29, 253–293 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  6. Broer, H.W., Levi, M.: Geometrical aspects of stability theory of Hill’s equations. Arch. Rat. Mech. Anal. 131, 225–240 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  7. Brown, B.M., Eastham, M.S.P., Schmidt, K.M.: Periodic Differential Operators. Advances and Applications. Birkhäuser, Basel (2013)CrossRefGoogle Scholar
  8. Celletti, A.: Analysis of resonances in the spin-orbit problem in celestial mechanics: the synchronous resonance (part I). J. Appl. Math. Phys. 41, 174–204 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  9. Celletti, A., Chierchia, L.: Measures of basins of attraction in spin–orbit dynamics. Celest. Mech. Dyn. Astron. 101, 159–170 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. Coddington, E., Levinson, N.: Theory of Ordinary Differential Equations. Mc Graw Hill, New York (1955)zbMATHGoogle Scholar
  11. Dias L.B. and Cabral H.E.: Parametric stability in a Sitnikov-like restricted P-body problem. J. Dyn. Diff. Equ. (2016).
  12. Franco-Pérez, L., Gidea, M., Levi, M., Pérez-Chavela, E.: Stability interchanges in a curved Sitnikov problem. Nonlinearity 29, 1056–1079 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. Gan, S., Zhang, M.: Resonance pockets of Hill’s equations with two-step potentials. SIAM J. Math. Anal. 32, 651–664 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  14. Goldreich, P., Peale, S.: Spin-orbit coupling in the solar system. Astron J. 71, 425–38 (1966)ADSCrossRefGoogle Scholar
  15. Havil, J.: Gamma. Exploring Euler’s Constant. Princeton University Press, Princeton (2003)zbMATHGoogle Scholar
  16. Kamke, E.: A new proof of Sturm’s comparison theorems. Amer. Math. Monthly 46, 417–421 (1939)MathSciNetzbMATHGoogle Scholar
  17. Krantz, S.G., Parks, H.R.: The Implicit Function Theorem: History, Theory and Applications. Birkhäuser, Basel (2003)CrossRefzbMATHGoogle Scholar
  18. Levy, D.M., Keller, J.B.: Instability intervals of Hill’s equation. Comm. Pure Appl. Math. 16, 469–479 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  19. Llibre, J., Ortega, R.: On the families of periodic orbits of the Sitnikov problem. SIAM J. Appl. Dyn. Syst. 7, 561–576 (2008)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. Magnus, W., Winkler, S.: Hill’s equation. Dover, New York (1979)zbMATHGoogle Scholar
  21. Martínez Alfaro, J., Chiralt, C.: Invariant rotational curves in Sitnikov’s Problem. Celest. Mech. Dyn. Astron. 55, 351–367 (1993)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  22. Moser, J.: Stable and random motions in dynamical systems. Annals of Math Studies 77. Princeton University Press, New Jersey (1973)Google Scholar
  23. Núñez, D., Ortega, R.: Parabolic fixed points and stability criteria for non-linear Hill’s equation. Zeitschrift für Angewandte Mathematik und Physik ZAMP 51, 890–911 (2000)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  24. Ortega, R.: The stability of the equilibrium of a nonlinear Hill’s equation. SIAM J. Math. Anal. 25, 1393–1401 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  25. Ortega, R.: The stability of the equilibrium: a search for the right approximation. In: Ferrera, J., López-Gómez, J., Ruiz del Portal, F.R. (eds.) Ten Mathematical Essays on Approximation in Analysis and Topology, pp. 215–234. Elsevier, Amsterdam (2005)CrossRefGoogle Scholar
  26. Ortega, R.: Symmetric periodic solutions in the Sitnikov problem. Arch. Math. 107, 405–412 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  27. Ortega, R., Rivera, A.: Global bifurcations from the center of mass in the Sitnikov problem. Discrete Contin. Dyn. Syst. Ser. B 14, 719–732 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  28. Pustylnikov, L.D.: On certain final motions in the \(n\)-body problem. J. Appl. Math. Mech. 54, 272–274 (1990)MathSciNetCrossRefGoogle Scholar
  29. Rivera, A.: Periodic Solutions in the generalized Sitnikov \((N+1)\)-body problem. SIAM J. Appl. Dyn. Syst. 12, 1515–1540 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  30. Sidorenko, V.V.: On the circular Sitnikov problem: the alternation of stability and instability in the family of vertical motions. Celest. Mech. Dyn. Astron. 109, 367–384 (2011)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. Suraj, M.S., Hassan, M.R.: Sitnikov restricted four-body problem with radiation pressure. Astrophys. Space Sci. 349, 705–716 (2013)ADSCrossRefGoogle Scholar
  32. Van der Pol, B., Strutt, M.J.O.: On the stability of the solutions of Mathieu’s equation. London Edinburgh Dublin Phil. Mag. J. Sci. 5(27), 18–38 (1928)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media B.V., part of Springer Nature 2018

Authors and Affiliations

  1. 1.Departamento de Matemática AplicadaUniversidad de GranadaGranadaSpain

Personalised recommendations